Ice Storm, Monroe
- When
- April 4, 8:17 AM EST
- Where
- Monroe forecast zone
- Property damage
- $12 million
- Crop damage
- $1.5 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.165, -77.636 (the zone’s center; the record gives no point)
Low pressure over Illinois brought a mix of wintry weather to parts of the Genesee Valley, the Finger Lakes and the North Country. Across the North Country the precipitation mainly fell as snow mixed with sleet at times.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure over Illinois brought a mix of wintry weather to parts of the Genesee Valley, the Finger Lakes and the North Country. Across the North Country the precipitation mainly fell as snow mixed with sleet at times. Nine to twelve inches accumulated over the higher elevations. Across the Genesee Valley and the Finger Lakes, the precipitation fell mainly as freezing rain. Up to an inch of ice accumulation was measured. Hardest hit areas were eastern Monroe, Wayne and northern Cayuga counties. A Federal Disaster Declaration included Livingston, Monroe, northern Cayuga, Ontario, Orleans, Oswego, and Wayne counties. The heavy ice accumulation downed trees, limbs and power and telephone lines. Over 175000 customers lost power. In some cases power outages lasted for up to one week. Schools and businesses closed for several days. Over 100 shelters were opened to house people without utilities. The falling trees and power poles produced a significant amount of damage to structures and automobiles. In Cato, northern Cayuga county, a sixty-year-old woman was killed when an ice-laden maple tree fell onto and crushed the pickup truck she was sitting in. Agriculturally, fruit trees were severely damaged, especially the tart cherry trees in Wayne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 4, 4:10 AM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
410 AM EST FRI APR 4 2003
...SERIOUS ICING PROBLEMS EXPECTED ACROSS THE SOUTH SHORE OF LAKE
ONTARIO TODAY INTO PART OF TONIGHT...
A SOLID AREA OF FREEZING RAIN CONTINUES TO HUG THE SOUTH SHORE OF
LAKE ONTARIO EARLY THIS MORNING. SPOTTER REPORTS INDICATE ICE
ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH...WITH MONROE COUNTY
BEING THE HARDEST HIT. ACROSS THE NORTH COUNTRY...THE PRECIPITATION
IS FALLING AS STEADY SNOW. THE REST OF AREA IS MAINLY DRY.
AREA RADARS SHOW A STEADY STREAM OF PCPN MOVING EAST FROM MICHIGAN
AND SOUTHERN ONTARIO AS STRONG MOISTURE CONVERGENCE CONTINUES ALONG
THE TIGHT 850 MB THERMAL GRADIENT. THE STEADIEST FREEZING RAIN WILL
CONTINUE OVER OUR SOUTHERN LAKE ONTARIO COUNTIES THIS MORNING BEFORE
THE PCPN FILLS IN TOWARD THE SOUTH DURING THE AFTERNOON. SOME
LOCATIONS NEAR THE LAKE ONTARIO SHORE COULD SEE TOTAL ICE
ACCUMULATIONS AROUND AN INCH BY THIS EVENING. GENERAL ICE
ACCUMULATIONS OF ONE TENTH TO QUARTER INCH ARE EXPECTED FARTHER TO
THE SOUTH. THE MAIN EXCEPTION WILL BE ACROSS THE SOUTHERN TIER
WHERE TEMPERATURES WILL BE WARM ENOUGH FOR JUST RAIN.
THE PERSISTENT NORTHEAST FLOW WILL CONTINUE TO CHANNEL NEAR FREEZING
TEMPERATURES ACROSS MUCH OF THE FA THROUGH AT LEAST EARLY TONIGHT.
THIS WILL LEAD TO ADDITIONAL ACCUMULATIONS OF ICE...ESPECIALLY
ACROSS PARTS OF THE LOWER GENESEE VALLEY AND THE FINGER LAKES.
EAST OF LAKE ONTARIO...THE TEMPERATURES PROFILE WILL STAY COLD
ENOUGH TO GENERATE MAINLY SNOW TODAY. ADDITIONAL ACCUMULATIONS OF 4
TO 8 INCHES ARE LIKELY ACROSS THIS AREA.
THE INCREASING SOUTHWEST FLOW AHEAD OF THE APPROACHING LOW WILL
RESULT IN A GRADUAL WEST TO EAST CHANGEOVER TO RAIN TONIGHT. EAST OF
LAKE ONTARIO...TEMPERATURES WILL REMAIN COLD ENOUGH FOR A SNOW/SLEET
MIX WITH ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES EXPECTED.
RAIN SHOWERS WILL LINGER ACROSS MOST OF THE AREA SATURDAY MORNING
BEFORE COLDER AIR FILERS IN BEHIND THE LOW DURING THE
AFTERNOON...CHANGING THE RAIN TO SNOW. SINCE THE DEEPEST MOISTURE IS
FORECAST TO BE EAST OF MOST OF OUR FA WHEN THE CHANGEOVER TO SNOW
OCCURS...MOST OF THE AREA WILL SEE LITTLE OR NO ACCUMULATION OF SNOW
ON SATURDAY.
THE CYCLONIC FLOW AROUND THE DEPARTING LOW COMBINED WITH ADDED LIFT
FROM THE 500 MB SHORT WAVE WILL GENERATE A FEW MORE SNOW SHOWERS
ACROSS THE FINGER LAKES AND NORTH COUNTRY SATURDAY NIGHT.
THE SURFACE RIDGE BUILDING IN FROM SOUTHERN ONTARIO WILL BRING DRY
BUT CHILLY CONDITIONS ON SUNDAY.
.BUF...WINTER STORM WARNING TODAY AND TONIGHT NYZ003>008.
WINTER WEATHER ADVISORY TODAY INTO EARLY TONIGHT
NYZ010>014
WINTER WEATHER ADVISORY THIS MORNING NYZ019
TJPNYZ001>008-010>014-019>021-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY SERIOUS ICING CONDITIONS EXPECTED SOUTH OF LAKE ONTARIO TODAY. VERY MOIST AND RELATIVELY MILD AIR OVERRUNING COLD AIR AT THE SURFACE WILL GENERATE FREEZING RAIN ACROSS MOST LOCATIONS NORTH OF THE SOUTHERN TIER. GENERAL ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED...BUT ONE HALF INCH TO ONE INCH OF ICE IS POSSIBLE FOR AREAS CLOSE TO THE LAKE ONTARIO SHORE. THE FREEZING RAIN WILL GRADUALLY CHANGE TO RAIN TONIGHT AS WARMER AIR MOVES IN FROM THE WEST. ADDITIONAL ICE ACCUMULATIONS OF ONE TENTH TO ONE QUARTER ARE POSSIBLE. EAST OF LAKE ONTARIO...THE AIR WILL BE COLD ENOUGH TO PRODUCE SNOW WITH ACCUMULATIONS OF 4 TO 8 INCHES EXPECTED TODAY. THE SNOW WILL MIX WITH SLEET TONIGHT AND ACCUMULATE ANOTHER 3 TO 6 INCHES. DUE TO THE FREEZING RAIN AND SNOW...A WINTER STORM WARNING IS IN EFFECT FOR NIAGARA...ORLEANS... MONROE...WAYNE...NORTHERN CAYUGA... OSWEGO...JEFFERSON AND LEWIS COUNTIES TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR ERIE...GENESEE...WYOMING...LIVINGSTON AND ONTARIO COUNTIES. A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR CHAUTAUQUA COUNTY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR FREEZING RAIN AND SNOW REPORTS EAST OF LAKE ONTARIO WILL BE GREATLY APPREACIATED. TJP
The national radar mosaic for the moment the first event began.
9 ice storm, 2 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Northern Cayuga | 2003-04-04 | 60 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352197, 5352198, 5352199, 5352200, 5352201, 5352202, 5352203, 5352204, 5352205, 5352206, 5352207.